What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 9, 12:38 PM EST, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 9, 12:38 PM EST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
138 PM EDT Tue Aug 9 2022
.SYNOPSIS...
A cold front that trailed from New England to the Mid
Mississippi Valley will move slowly southeast through Thursday.
This will result in showers and thunderstorms for the region
until the front comes through, today through Thursday. Cooler
and drier weather will follow the for Friday through the
weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 120 PM EDT Tuesday...
Slow moving scattered storms this afternoon with more coverage
Wednesday...
Widely scattered storms across the area this afternoon but a
little more concentrated across the southern Blue Ridge.
Slow movers due to weak flow is going to allow for an isolated
flash flood threat.
Similar to previous days, weakening storms this evening will
diminish for most overnight.
Surface front will edge closer Wednesday and better upper
support to allow more coverage for storms in the afternoon.
Shear/flow still weak so severe threat will be isolated but
slow moving storms will likely bring some localized flooding
issues.
Remaining muggy tonight and very warm to hot Wednesday.
Forecast confidence is high.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 100 PM EDT Tuesday...
A stationary front will help maintain showers and storms across the
area through Thursday morning before heading south as a cold front
by the evening.
A front will be positioned across the northern sections of the
region Wednesday night and Thursday morning, but start heading south
as a cold front by the afternoon. Drier high pressure will start to
nose south into the region by the afternoon so that at best isolated
coverage is expected north of I-64 and west of I-81. Southern and
southeastern sections of the region may see some lingering showers
and storms into the early evening, but these are expected to
dissipate fairly rapidly as drier air moves into the region behind
the front.
Thursday night into Friday night, cooler and drier air will continue
to move south into the region as the high builds. A look at the
NAEFS guidance suggest Precipitable Water values may drop as low as
minus one sigma across the region by Friday morning, hinting at
guidance possibly being slightly too mild/moist. Will start trending
cooler/drier than guidance Friday night into early Saturday.
Temperatures during this portion of the forecast are expected to be
a few degrees above normal Wednesday night into Thursday, but start
trending to values around or slightly below normal Thursday night
into Friday night.
Confidence in the above weather scenario is moderate to high.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 1230 PM EDT Tuesday...
Dry and cool high pressure will be across the region over the
weekend, but give way to a return of scattered showers heading into
mid-week.
The cold front that crosses the region on Friday, will continuing
heading south across the southeast U.S. all while high pressure
builds into our region. A look at the latest NAEFS guidance offers
Precipitable Water values in the range of minus one sigma still
across the region on Saturday, with perhaps minus sigma across the
far southeast portion of the forecast area. This suggests that
undercutting guidance on dew points and low temperatures may be a
good option. This choice was made on Friday, but Saturday is setting
up to have even greater confidence on this adjustment.
By Sunday, while still on the lower side of guidance on Sunday, the
delta will not likely be as great thanks to the potential of some
moisture trying to make its way into at least western sections of
the region.
By Monday and Tuesday, the center of the high is expected to be
southeast of the region, and an upstream shortwave trough will be
progressing through the Ohio Valley. The specific path of this
feature varies from model to model, the trend should be there for
increasing potential of mainly afternoon and evening isolated to
scattered showers and storms.
Temperatures during this portion of the forecast are expected to
average a few degrees below normal.
Confidence in the above weather scenario is moderate.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As 120 PM EDT Tuesday...
Mainly VFR outside of any storms which could bring heavy
downpours. Confidence higher that storms will impact
BLF/BCB/ROA with timing anywhere in the 18-00z time frame.
Fog tonight will be patchy as clouds increase ahead of a front
in the mountains. Mainly VFR, except some IFR to LIFR possible
at BCB/LWB.
Average confidence for timing and location of precipitation
Average confidence for ceiling, visibility and wind.
.Extended Aviation Discussion...
More widespread showers and thunderstorms are expected
Wednesday afternoon into Thursday just ahead of an approaching
cold front. Model guidance has trended slower with the timing of
the front. The storms could produce IFR to MVFR conditions due
to heavy rainfall. Patchy fog will also occur during the early
morning hours due the humid air mass. In between the storms and
the fog, VFR conditions are anticipated.
Friday and Saturday will be VFR and dry behind the cold front.
Cannot rule out a few showers Sunday but mainly VFR.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/WP
Hazardous weather outlook, Aug 9, 4:23 PM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
523 PM EDT Tue Aug 9 2022
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-102130-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
523 PM EDT Tue Aug 9 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Tonight.
Isolated thunderstorms are expected this evening. Very heavy
rainfall rates may result in localized flash flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered to numerous thunderstorms are expected Wednesday afternoon
and evening. Very heavy rainfall rates may result in localized flash
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 9, 12:59 PM EST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
159 PM EDT Tue Aug 9 2022
NCZ003-VAZ015-016-091845-
Surry NC-Grayson VA-Carroll VA-
159 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of northwestern Surry,
southwestern Carroll and southeastern Grayson Counties through 245
PM EDT...
At 159 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cumberland Knob, or 7 miles east of Ennice, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Airy...
Flat Rock...
Fancy Gap...
Cana...
Bottom...
Low Gap...
and Pipers Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3646 8092 3654 8092 3656 8090 3656 8092
3664 8092 3672 8064 3663 8062 3660 8062
3659 8061 3657 8061 3646 8057
TIME...MOT...LOC 1759Z 260DEG 11KT 3656 8087
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KKSpecial weather statement, Aug 9, 2:21 PM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
321 PM EDT Tue Aug 9 2022
NCZ019-092000-
Wilkes NC-
321 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of
southern Wilkes County through 400 PM EDT...
At 320 PM EDT, Doppler radar was tracking a strong thunderstorm over
Buck, or near Wilkesboro, drifting east at 5 mph.
HAZARD...Winds in excess of 30 mph and half inch hail. Heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Boomer...
Mulberry...
Wilkesboro Reservoir...
and Buck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3604 8138 3604 8140 3605 8139 3607 8141
3608 8143 3607 8144 3609 8146 3609 8148
3610 8148 3627 8127 3632 8108 3621 8092
3603 8117 3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 1920Z 211DEG 5KT 3617 8124
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
11Special weather statement, Aug 9, 4:19 PM EST, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
519 PM EDT Tue Aug 9 2022
NCZ005-VAZ044-092145-
Rockingham NC-Pittsylvania VA-
519 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of
northeastern Rockingham and southwestern Pittsylvania Counties
through 545 PM EDT...
At 518 PM EDT, Doppler radar was tracking a strong thunderstorm over
Eden, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail. Heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eden...
Mayfield...
Oregon Hill...
Draper...
Cascade...
Harrisons Crossroads...
and Ruffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3641 7985 3646 7987 3654 7976 3654 7972
3658 7970 3663 7964 3651 7951 3651 7952
3646 7952
TIME...MOT...LOC 2118Z 239DEG 10KT 3650 7975
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PMSpecial weather statement, Aug 9, 4:31 PM EST, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
531 PM EDT Tue Aug 9 2022
NCZ005-VAZ044-092200-
Rockingham NC-Pittsylvania VA-
531 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of
northeastern Rockingham and southwestern Pittsylvania Counties
through 600 PM EDT...
At 529 PM EDT, Doppler radar was tracking a strong thunderstorm
between Eden and Danville, near the state line, moving northeast at
10 to 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail. Heavy rain.
Frequent Lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eden...
Mayfield...
Aiken Summit...
Cascade...
Draper...
and Oregon Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3654 7977 3654 7971 3662 7970 3665 7956
3655 7949 3654 7949 3654 7951 3647 7952
3645 7969
TIME...MOT...LOC 2129Z 244DEG 16KT 3655 7968
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
11Special weather statement, Aug 9, 4:45 PM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
545 PM EDT Tue Aug 9 2022
VAZ015-092230-
Grayson VA-
545 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of
Grayson County through 630 PM EDT...
At 538 PM EDT, Doppler radar was tracking a strong thunderstorm near
Comers Rock, or 7 miles northwest of Independence, moving east at 5
mph.
HAZARD...Winds up to 30 mph. Heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Very heavy rainfall could result in
localized flooding.
Locations impacted include...
Independence...
Fries...
Mouth Of Wilson...
Sugar Grove...
Troutdale...
Volney...
and Bridle Creek.
Radar estimates that between 1 and 2 inches of rain has fallen just
east of Troutdale...along Middle Fox Creek, and Panther Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive rainfall from this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Also watch for
debris which may get washed onto the highway, in addition to washed
out driveways and culvert pipes.
&&
LAT...LON 3675 8133 3676 8125 3676 8119 3677 8116
3677 8109 3679 8108 3680 8104 3668 8094
3657 8113 3658 8144 3672 8146
TIME...MOT...LOC 2138Z 252DEG 6KT 3670 8125
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
PMSpecial weather statement, Aug 9, 4:52 PM EST, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
552 PM EDT Tue Aug 9 2022
VAZ022-023-034-092230-
Botetourt VA-Roanoke VA-Bedford VA-
552 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of
northeastern Roanoke, west central Bedford and south central
Botetourt Counties and the northeastern City of Roanoke through 630
PM EDT...
At 550 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hollins, or near Roanoke, moving east at 5 mph.
HAZARD...Winds up to 30 mph and pea size hail. Heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roanoke...
Vinton...
Stewartsville...
Montvale...
Laymantown...
Hollins...
and Blue Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3731 7997 3737 7997 3739 7977 3736 7962
3728 7966 3726 7978
TIME...MOT...LOC 2150Z 276DEG 5KT 3734 7995
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PM